Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Phoenix, AZ

January 29, 2005Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jan 29, 2005, 3:26 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 24 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2005, 3:26 PM MST (22:26 UTC)
Expired
Feb 22, 2005, 6:30 PM MST
In force
24 days
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 292228
SVRPSR
AZC013-021-292300-
/X.NEW.KPSR.SV.W.0005.050129T2226Z-050129T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
326 PM MST SAT JAN 29 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA   THIS 
  INCLUDES EAST MESA...APACHE JUNCTION...AND GOLD CANYON... 

* UNTIL 400 PM MST.

* AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR APACHE JUNCTION...AND MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL ALSO AFFECT MAINLY RURAL AREAS OF THE 
  INDICATED COUNTIES.

LAT...LON 3357 11162 3341 11168 3333 11163 3333 11151
      3346 11140

$$

AJ
2 follow-up statements
000 
WUUS55 KPSR 230025
SVRPSR
AZC013-230130-
/O.NEW.KPSR.SV.W.0005.050223T0025Z-050223T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
525 PM MST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH-CENTRAL MARICOPA COUNTY IN SOUTH-CENTRAL ARIZONA

* UNTIL 630 PM MST

* AT 518 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CAVE CREEK...OR ABOUT 9 MILES NORTHWEST OF
  SCOTTSDALE...AND MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ANTHEM...SEVEN SPRINGS...CAMP CREEK...NEW RIVER...CAVE CREEK AND
  CAREFREE.

LAT...LON 3377 11216 3370 11181 3402 11167 3408 11212

$$

DG
000 
WWUS55 KPSR 230104
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST TUE FEB 22 2005

AZC013-230130-
/O.CON.KPSR.SV.W.0005.000000T0000Z-050223T0130Z/
MARICOPA AZ-
604 PM MST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MST FOR
NORTHEASTERN MARICOPA COUNTY...

AT 552 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  MEDIA REPORTS 
JUST BEFORE 6 PM INDICATED HAIL TO DIME SIZE OCCURRED WITH THIS 
STORM IN THE CAVE CREEK AREA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3377 11216 3370 11181 3402 11167 3408 11212

$$

SAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 9:50 AM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Jan 29, 9:50 AM MST, 5 hours 36 minutes before
AZZ020>028-CAZ030>033-292245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 AM MST SAT JAN 29 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND COLD FRONT FROM CALIFORNIA WILL BRING THE
POSSIBILITY OF SHOWERS TODAY...MAINLY TO SOUTH-CENTRAL ARIZONA...
ALONG WITH A CHANCE OF THUNDERSTORMS. MOST OF THE RAIN IS EXPECTED
TO BE NORTH AND EAST OF PHOENIX. HOWEVER...MUCH LESS RAIN IS
EXPECTED COMPARED WITH THE STORM SYSTEM THIS PAST WEDNESDAY. BREEZY
TO WINDY CONDITIONS FROM THE NORTHWEST WILL MOVE INTO SOUTHEAST
CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY THIS WEEKEND BEHIND
THE LOW PRESSURE SYSTEM. UNSETTLED AND COOL WEATHER IS EXPECTED MOST
OF NEXT WEEK WITH BREEZY CONDITIONS FROM THE NORTHEAST AND EAST AT
TIMES AS THE LOW PRESSURE SYSTEM MEANDERS NEAR OR OVER ARIZONA.

&&

.DISCUSSION...
UPPER LEVEL TROUGH SYSTEM STILL DEVELOPING AS IT DROPS DOWN OVER AZ
THIS MORNING. DEEP MOISTURE THAT WAS ASSOCIATED WITH THE FRONTAL
BAND AS IT CROSSED SE CA HAS BECOME MORE SHALLOW AS THE FRONT HAS
PROGRESSED FURTHER E. HOWEVER...80-100M H5 HEIGHT FALLS THAT ARE
STILL EXPECTED TODAY SHOULD INITIATE SUFFICIENT OMEGAS TO GIVE GOOD
LIFT TO WHAT MOISTURE WE DO HAVE AVAILABLE...SO STILL EXPECTING SOME
LIGHT AMOUNTS OF PRECIP TODAY. FRONTAL BAND CURRENTLY NOTED BY LINE
OF PRECIP ON KIWA 88D COULD GIVE SOME BRIEF HEAVY RAINFALL AS IT
MOVES THRU THE GREATER PHX AREA...ESPECIALLY NRN PORTIONS OF THE
VALLEY. MEANWHILE...BEHIND THE FRONT WE ARE STILL EXPECTING AN
UNSTABLE AIRMASS TO BE IN PLACE BY TIME OF AFTERNOON HEATING. SO...
SHOULD SEE SOME SHOWER/TSTM REDEVELOPMENT MAINLY OVER SCNTRL AZ
PORTION OF CWA THIS AFTERNOON INTO EARLY EVENING HOURS. AFTER
TONIGHT...MODELS CONTINUE TREND OF MOVING MAIN LOW INTO SRN ROCKYS
BUT THEN DEVELOPING BAGGY TROUGH OVER SRN AZ. THIS IS BEING PROGGED
TO EVENTUALLY DEVELOP INTO A CUTOFF LOW SOMEWHERE TO OUR S OR SW. AT
THE SAME TIME...AIRMASS IS EXPECTED TO BECOME INCREASINGLY SUBSIDENT
AND DRIER ON SUNDAY INTO MONDAY. HOWEVER...AFTER THIS...LOW MAY GET
NUDGED BACK OVER THE STATE BY MIDWEEK AND INCREASE SHOWER CHANCES
AGAIN AS SOME MOISTURE RETURNS TO THE AREA. MORE ON THIS IN
AFTERNOON DISCUSSION. TO BE SURE...TEMPS WILL BE CHILLY NEXT COUPLE
OF DAYS WITH HEIGHTS WELL BE NORMAL. ALSO EXPECTING A DECENT N/S
SURFACE PRESSURE GRADIENT TO TAKE SHAPE NEXT FEW DAYS...FOR BREEZY
CONDITIONS DOWN THE CO RIVER. IN THE MEANTIME...CURRENT FORECASTS
APPEAR IN DECENT SHAPE FOR NOW...NO UPDATES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 1:15 PM MSTSevere Thunderstorm WarningPSRMaricopa24 days
Jan 29, 1:48 PM MSTTornado WarningPSRMaricopa42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.